Ulcerative Colitis Tips


The FREE iHaveUC eBook "Ulcerative Colitis Tips" is made available to all members of the 15,000 person newsletter group INSTANTLY. It is several pages of tips gathered from other people living with Ulcerative Colitis, and has ideas which can be put into action immediately. You will need to enter your email, and confirm the email address afterwards.

40+ Years Wandering

John S fullIntroduction:

Age 65; male and married with one daughter. Retired Engineering librarian after 34 years. Diagnosed around 1967 or so. 3 day hospital stay was worst experience in my life and then the doctor didn’t ‘find’ anything until he sent me to a specialist.

Some More about Me:

I golf, garden and paint (oil and acrylic) among other things. Milwaukee is my home town.

Symptoms:

minimum symptoms presently; mostly drug side effects.

My Colitis Story:

I have had ulcerative colitis for over 40 years now. I would classify it as mild to moderate. And for most of these years I had been taking the golden standard sulfasalazine along with mesalamine enemas. Typically I get the flareups in spring and fall and they can last many months. It would consist of aches and joint pain, flu like feeling, eye problems (hard to focus, light sensitive), many bowel movements and a lot of diarrhea. No blood though. And of course the bloating, cramping, gas etc. we have all come to know and love.The last major flare was May 2010 and the symptoms were bad enough i thought I was having heart issues and was rushed to the hospital for a catherization.

Those symptoms lasted throughout most of that year. I had another one last January and after a colonoscopy in early May the symptoms went away until mid July. I had switched doctors and he took me off asa even though I maxed out the drug to quell the flareup. He put me on 3 different mesalamine drugs starting with Apriso. Within a few days I got sick – actually made my symptoms worse (worst was back pain – enough to stoop me over until I could work out on a treadmill and have the obligatory BM’s). I stopped taking each one and the symptoms went away. So I boldly took one pill a few days later and, sure enough, the same symptoms came back.

While there is no definitive allergy test for this the doctor believes I had been allergic to ASA, along with mesalamine all these years! Thank you so very much, indeed.

Now a new event is occuring. He placed me on prednisone for 8 weeks along with Imuran. Starting the 3rd week I got severe chills then a high fever and this went on for several days. Fortunately, I paid attention and noticed the ‘event’ occur about 6 hours after taking the Imuran. Nurse said its the flu; I said it doesn’t come back each day at cocktail hour. I decided to stop and the symptoms went away. So we are now trying mercaptopurine. But after 2 days the same fever came back. I decided that I would try taking it in smaller does. I had read about weening one on these type of drugs to get the body acclimated to it. So far I am taking a quarter pill twice a day with no side effects. Eventually I need to get to the pill dosage of 50mg (which is rather small dose). The big problem is I am running out of drugs to try.
The colonoscopy showed that the colitis is perhaps pan colitis now. And for whatever reason I seem to be gaining allergies rather than having them diminished at my age.

Through it all I have soldiered on. My wife knows when to not bother me or ask what ‘would you like for supper’ when I have flares. My heart issues have made my diet much more rounded and easier I suppose as it relates to the UC. After Prostate cancer and two stents I lost weight and work out every day now. I do treadmill and run outside if the weather permits and I do some sort of P-90X or the like on a daily basis(total of 1-2 hours each day). I have found this helps with my overall health and well-being, and if I miss a day I just do not feel as well the next. Even when I feel my worst with bloating and gut pain I work out even harder – just trying to beat down on the UC. I know I am very fortunate that I haven’t had it as bad as others up to now. I also know it could all change. But I am grateful I have been able to live with it to this point. And with dignity too.

But wouldn’t it be nice to have a cure…

Medications and Supplements:

Vitamin C; Fish Oil; Probiotics; baby aspirin; prednisone; mercaptopurine; protonix (heart: diovan; pavix; lipitor; nadolol; isosorbide)
L-glutamine (seems to help)

written by John S

submitted in the colitis venting area




9 Responses to 40+ Years Wandering

  1. Matt March 26, 2013 at 1:36 pm #

    John,

    Have you tried Infliximab / Remicade? It’s the only consistent solution for me.

    Matt.

  2. Paul Willoughby March 26, 2013 at 3:15 pm #

    I had the exact same problem with the drug fevers on Imuran. Doctor switched me to remicade.

    Paul

  3. bev March 26, 2013 at 3:30 pm #

    Hi John,

    I believe that I was also ‘allergic’ to mesalamine (asacol). It made my symptoms worse, and made me feel so nauseated all the time. I was on that lovely drug for 14 straight years! The whole time, my doctor said it was the UC, and not the medication, that was making me so ill, and that I HAD to stay on it. I trusted him, and I stayed on it! Doctors really don’t know EVERYTHING.

    Thankfully, I finally figured things out for myself, and started a good probiotic and L-glutamine, and went off of the asacol at the same time. Best think I EVER did. I am in remission and feel great for the first time in 14 years…

    I firmly believe that DRUGS are NOT the way to treat and manage UC. We have been sold a bunch of lies. The medications used to treat UC are dangerous as hell! Each one of us has to find out what works for us, naturally, John, be it diet, probiotics, extra virgin olive oil, or a myriad of other things that have helped people with UC. We have to do the hard work ourselves. Doctors are just there to write us prescriptions to try and ‘deal’ with our symptoms, and send us on our way. They don’t have to live with us, or with the side effects…

    The thing I LOVE about your post is…you have had UC for over 40 years…and you DO NOT have cancer!! Another thing I DO NOT BELIEVE….that we are destined to get cancer because we have UC. I believe that is yet another scare tactic so that we will take medications to ‘avert’ it…

    This is all one gal’s opinion…I have been dealing with this issue for 16 years now, and I trust myself, and how I feel.

    Cheers, and take care of yourself…you are the boss…not the doctors! Remember that. If something doesn’t feel or seem right, then it probably isn’t. Go with your gut…you’d be amazed just how much you know!

    Bev
    :)

    • Carol March 27, 2013 at 10:53 am #

      I totally agree about the drugs and taking control of our lives. I am stuck right now though in about a 10 day hell of diarrhea with urgency about every 20 minutes. I haven’t worked this week because I don’t think I can drive there and then actually get any work done with dozens of trips to the bathroom while there. Work places also want a doctor’s letter for why you are off and when you can come back again-stuck in the middle because I want SCD to work, but have to work within the medical establishment for my job. I tried the Asacol again this week (haven’t used it in 8 months), but it just made things worse if that was possible. I know the Dr. will say Prednisone is next. I don’t want to take it-way too many side effects, but I can’t stop working yet (I am 66, but still need to work for a while longer). I am getting very discouraged which I am sure is why I went the medical direction. Anything to stop this madness. I have been trying SCD for about 6 months and was just limping along due to my not adhering perfectly to the diet. I would have a couple of great days so would introduce something new and bam! have a setback. I have had IBS for about 30 years with UC just diagnosed 2 years ago.
      Any suggestions would be appreciated.

      • bev March 27, 2013 at 12:48 pm #

        Carol,

        A good probiotic, every day of your life, on an empty stomach…and fermented L-glutamine, every day of your life, also on an empty stomach. Those are my suggestions….I am in remission on those things and on NO MEDS at all any more. Imagine that! Try it…it cannot hurt you…like prednisone can…I’m just saying…

        Yes, it IS definitely possible that asacol can make things worse. It happens to a lot of us! It made all of my symptoms MUCH worse. I think we may have an adverse reaction to it. almost like an allergy.

        Bev
        :)

  4. Deb March 26, 2013 at 9:09 pm #

    John,

    You need to look into alternative treatments. I was high doses of everything and nothing worked.

    They wanted to do surgery. I went to a CCFA meeting and one of the Doctors there was a speajer and he

    uses Herbals for patients with UC… Saved my life.

    He is located in Southern California Not sure where you live but it is worth trying

    • bev March 26, 2013 at 9:54 pm #

      Fabulous advice, Deb

      :)

    • Mark March 27, 2013 at 10:14 am #

      Deb, can you share the doctors name in Southern California and what herbals and dosing he recommends?

  5. Deb March 27, 2013 at 4:22 pm #

    Mark, The doctors name is Dr. Krems in Marina Del Rey. He prescribes herbals formulas from Health

    concerns. The dosing is different for each person depending on symptoms. There are 3 or 4 different

    formulas he uses. You can look him up online or call his office. He has helped many people get off

    prednisone and other drugs.

    Let me know if there is anything else I can help you with.

Leave a Reply